Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS North Platte, NE

March 15, 2019Wheeler County, Nebraska

NWS North Platte, NE issued this flash flood warning at Mar 15, 2019, 6:09 AM CDT for Wheeler County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2019, 6:09 AM CDT (11:09 UTC)
Expired
Mar 15, 2019, 8:58 AM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 161 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WGUS53 KLBF 151109
FFWLBF
NEC183-151700-
/O.NEW.KLBF.FF.W.0004.190315T1109Z-190315T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
609 AM CDT FRI MAR 15 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Southwestern Wheeler County in north central Nebraska...

* Until noon CDT.

* At 602 AM CDT, emergency management reported that water was near 
  the top of Ericson Dam and could over top the dam causing a 
  failure. Though dam failure has not occurred, there is still a 
  high risk of failure.

* Some locations that will experience flooding include...
  areas below Ericson Dam along the Cedar River.  

This includes Highway 281 between mile markers 132 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you 
can do so safely.

If the dam were to fail, flooding will be similar to when the dam 
previously failed on June 13 2010.
 
LAT...LON 4174 9875 4181 9875 4180 9846 4174 9845

$$

CDC
1 follow-up statement
168 
WGUS73 KLBF 151358
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
858 AM CDT FRI MAR 15 2019

NEC183-151406-
/O.CAN.KLBF.FF.W.0004.000000T0000Z-190315T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wheeler NE-
858 AM CDT FRI MAR 15 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WHEELER COUNTY IS
CANCELLED...

Emergency management reported that water was receding at Ericson Dam 
The dam is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4174 9875 4181 9875 4180 9846 4174 9845

$$

Roberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 5:34 AM CDT, 35 minutes earlier.

Area forecast discussion, Mar 15, 5:34 AM CDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
534 AM CDT Fri Mar 15 2019

.SHORT TERM...(Today through Saturday)
Issued at 319 AM CDT Fri Mar 15 2019

High pressure across the cntl Rockies will build slowly across wrn
and ncntl Nebraska. Generally clear skies and light winds should
prevail.

The temperature forecast today leans on the HRRR and RAP models for
highs in the 30s and 40s. These models appear to capture the snow
cover in place. The guidance blend plus bias correction suggested
lows in the teens and 20s tonight with highs 3 to 5 degrees warmer
Saturday. The model consensus shows temperatures at the h850mb level
rising to around 0C today and remaining nearly steady tonight and
Saturday.

.LONG TERM...(Saturday night through Thursday)
Issued at 319 AM CDT Fri Mar 15 2019

Strong high pressure remains in place across the region through
the weekend. This high will bring dry conditions to north central
Nebraska as well as warmer temperatures. High temperatures on Sunday
will range from the upper 30s across the north to the mid 50s south
of I-80.

A chance of precipitation returns on Monday as a quick moving system
tracks across Nebraska. This system for the most part will remain
all rain as high temperatures rise into the 40s on Monday. By the
time temperatures begin to drop and snow changes to all snow,
precipitation is expected to be south and east of the area.

Dry weather returns for Tuesday through Wednesday night as high
pressure builds back across the central Plains. Temperatures
continue to rise reaching the upper 40s to upper 50s by Wednesday.
Rain chances will then return on Thursday. Despite clouds and rain
on Thursday, temperatures remain warm in the 50s. Southwest Nebraska
may even see the low 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 533 AM CDT Fri Mar 15 2019

VFR is expected throughout wrn and ncntl Nebraska today and
tonight.

High pressure across the cntl Rockies will build slowly across wrn
and ncntl Nebraska. Generally clear skies and light winds should
prevail.

&&

.HYDROLOGY...
Issued at 319 AM CDT Fri Mar 15 2019

Overland flooding continues across much of north central Nebraska
this morning and a flood advisory will remain in place until the
situation stabilizes.

The million dollar questions are will the situation worsen as
temperature warm during the next several days and additional snow
melts? And, will the ground thaw during this time to sufficiently to
soak up water and minimize the runoff? Neither of these questions
can be easily answered as they depend on the amount and rate of
snowmelt and soil infiltration rates. The short term flood outlook
is very uncertain.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...Kulik
AVIATION...|CDC
HYDROLOGY...CDC
Hazardous weather outlook, Mar 15, 3:23 AM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
323 AM CDT Fri Mar 15 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-160830-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
323 AM CDT Fri Mar 15 2019 /223 AM MDT Fri Mar 15 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A Flood Advisory remains in effect across central and north
central Nebraska until 6 PM CDT. Overland flooding, high creek
and river levels will pose a flood threat. Please refer to the
latest flood product for more information.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Flooding hazards are possible. Melting snow, frozen ground and
high creek and river levels are expected to continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.